Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS New Orleans, LA

March 12, 2003Lafourche Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 12, 2003, 2:13 PM CST for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2003, 2:13 PM CST (20:13 UTC)
Expired
Mar 12, 2003, 3:00 PM CST
In force
47 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Lafourche Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS54 KLIX 122013
SVRNEW
LAC057-109-122100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
213 PM CST WED MAR 12 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF THIBODAUX
  TERREBONNE PARISH IN SOUTHEAST LOUISIANA

* UNTIL 300 PM CST

* AT 206 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF SCHRIEVER...OR ABOUT 13
  MILES SOUTHWEST OF THIBODAUX...MOVING NORTHEAST AT 10 MPH.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2966 9108 2953 9095 2973 9060 2992 9078

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 6:30 AM CST, 7 hours 43 minutes earlier.

Area forecast discussion, Mar 12, 6:30 AM CST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
630 AM CST WED MAR 12 2003

12Z LIX SOUNDING SHOWED A PRECIPITABLE WATER VALUE NEAR 1.4
INCHES...LIFTED INDEX OF MINUS 3...CAPE VALUE NEAR 500 J/KG AND
VIRTUALLY NO CAP TO INHIBIT CONVECTION. LIX RADAR REVEALED SCATTERED
LIGHT SHOWERS AROUND THE TIDAL LAKES AND MISSISSIPPI COAST. WILL
UPDATE ZONES TO INCREASE POPS FOR SOUTH AND EAST ZONES.

PREVIOUS DISCUSSION:

LATEST SURFACE ANALYSIS CONTINUE TO SHOW A 1022MB HIGH OVER THE MID
ATLANTIC STATES WITH THE RIDGE AXIS SOUTHWEST THROUGH THE CENTRAL
GULF COAST. DEWPOINT READINGS WERE MAINLY IN THE 50S ACROSS THE
FORECAST AREA WITH NEAR 60F SOUTH OF THE LAKE AND ALONG THE COAST.
LATEST LIX SOUNDING REVEALED A LIGHT SOUTHEAST WINDS BELOW THE
BOUNDARY LAYER. VAD WIND PROFILE SHOWED A DEEP SOUTHERLY FLOW AT
09Z. LIX SOUNDING SHOWED A PRECIPITABLE WATER VALUE AROUND 0.7
INCH...1.5 INCHES WAS NOTED OVER CRP WITH THE MOISTURE AXIS NORTH TO
FWD WITH 0.8 INCH. A GENERAL ZONAL/NW FLOW WAS LOCATED ACROSS THE
NORTH TIER CONUS WITH A WEAKER ZONAL FLOW OVER THE SOUTHERN TIER
CONUS. SUBTROPICAL JET WAS   DISPLACED OVER THE GULF AND FLORIDA.

SHORT RANGE MODELS INITIALIZED WELL. GFS SOLUTIONS CONTINUE TO BE
STRONGER THAN ETA AND NGM WITH THE AMPLIFICATION OF THE RIDGE. IN
ADDITION...GFS PRECIPITABLE WATERS VALUE INCREASES TO 1.7 INCHES
OVER MSY BY 18Z TODAY WHILE ETA AND NGM ARE AROUND 1.3 INCHES. 08Z
RADAR IMAGE WAS SHOWING SCATTERED LIGHT SHOWERS OVER ATCHAFALAYA
BAY. WILL HEDGE TOWARD HIGHER POPS ALONG THE LOUISIANA COAST. GFS
SHOWED A PW VALUE OF 1.2 INCHES OVER MCB AT THE SAME TIME. UPPER
LEVEL DISTURBANCE OVER WEST TEXAS IS EXPECTED TO APPROACH WEST
LOUISIANA BY 00Z THU. GFS INCREASE MOISTURE ACROSS THE REST OF THE
FORECAST AREA BY 00Z WHILE NGM AND ETA REMAINS THE SAME FROM 18Z WED
TO 00Z THU. WILL HEDGE A LITTLE HIGHER WITH POPS ACROSS THE FORECAST
AREA...BUT NOT AS HIGH AS GFS. IN THE NORTHERN STREAM...A SHORT WAVE
JUST EAST OF THE RIDGE AXIS WILL TRACK SOUTHEAST ACROSS THE
NORTHEAST CONUS. GFS AND ETA SOMEWHAT WILL TRY TO PUSH THE
ASSOCIATED VORT LOBE SOUTH ACROSS THE NORTH CENTRAL GULF REGION LATE
THURSDAY INTO FRIDAY. ASSOCIATED SURFACE LOW WILL PUSH A COLD FRONT
THROUGH AREA EARLY FRIDAY. THIS PATTERN IS SIMILAR TO THE GFS RUNS
48 HOURS AGO. WILL CONTINUE POPS THROUGH SUNDAY. STRONG NORTHWEST
WINDS ARE EXPECTED TO SPREAD EAST ACROSS THE ROCKIES SUNDAY AND
SOUTH CENTRAL CONUS MONDAY AND TUESDAY. THAT PATTERN HAS NOT CHANGED
FROM RUN TO RUN YET. SO DRY MONDAY AND EARLY TUESDAY. ANOTHER SYSTEM
IS EXPECTED TO APPROACH THE AREA LATE TUESDAY. WILL INSERT RAIN
CHANCES LATE TUESDAY.

IN THE SHORT TERM...PATCHY DENSE FOG LOOKS TO BE THE MAIN CONCERN
TONIGHT AS DEWPOINTS CLIMB BACK INTO THE 60S AIDED BY A PERSISTENT
SOUTHERLY FLOW.

HERE ARE SOME NUMBERS TO PONDER...

MCB EE 076/059 079/059 076 434
BTR EE 075/061 079/060 076 334
MSY EE 075/062 079/062 075 534
GPT EE 075/061 075/061 075 534=

.NEW...NONE
LA...NONE.
MS...NONE.

18
Hazardous weather outlook, Mar 12, 11:19 AM CST, 2 hours 54 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1119 AM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL AND HEAVY RAINS FROM
SCATTERED THUNDERSTORMS THAT DEVELOP FROM THE COMBINATION OF DAYTIME
HEATING AND INCREASING HIGH DEWPOINT AIR EXCITED BY AN UPPER LEVEL
DISTURBANCE. THE AREA OF GREATEST RISK WILL BE SOUTH AND EAST OF
LINE OF I-55 FROM LUMBERTON TO SLIDELL TO THE LOWER ATCHAFALAYA
RIVER. AREAS OF EAST-CENTRAL LOUISIANA AND SOUTHWEST MISSISSIPPI
APPEARS TO HAVE LESS OF A RISK OF SEVERE STORMS AT THIS TIME. THIS
THREAT WILL CONTINUE INTO THE NIGHT WITH PERSISTENT HEAVY RAINFALL
FROM TRAIN EFFECT THUNDERSTORMS BECOMING PROBABLE MAINLY ALONG THE
MISSISSIPPI GULF COAST AND LOWER SOUTHEAST LOUISIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUEDAY
THERE WILL BE AN ONGOING THREAT OF HEAVY RAINFALL AND SEVERE
THUNDERSTORMS THURSDAY THROUGH FRIDAY. CONDITIONS SHOULD IMPROVE
FOR SATURDAY BUT WITH A RISK OF DENSE FOG DEVELOPMENT EACH LATE
NIGHT AND EARLY MORNING.

THERE WILL BE AN INCREASING RISK OF THUNDERSTORMS WITH A HEAVY RAIN
AND FLOOD POTENTIAL DEVELOPING TUESDAY INTO TUESDAY NIGHT. MORE
DETAILS WILL BE FORTHCOMING IN FUTURE OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. IN THE EVENT OF HAIL STORM
DEVELOPMENT...THE NWS IS REQUESTING ALL FIRST RESPONSE AND LAW
ENFORCEMENT AGENCIES TO RELAY TIMELY REPORTS OF ANY HAIL STORMS
AFFECTING THEIR AREA.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:19 PM CSTSpecial Marine WarningLIX116 min
Mar 12, 2:29 PM CSTSpecial Marine WarningLIX61 min
Mar 12, 3:13 PM CSTSpecial Marine WarningLIX2 hr
Mar 12, 3:28 PM CSTSevere Thunderstorm WarningLIXSaint James47 min
Mar 12, 3:35 PM CSTSpecial Marine WarningLIX40 min
Mar 12, 4:17 PM CSTSevere Thunderstorm WarningLIXLivingston58 min
Mar 12, 4:33 PM CSTSevere Thunderstorm WarningLIXTangipahoa57 min
Mar 12, 5:08 PM CSTSpecial Marine WarningLIX2 hr
Mar 12, 5:24 PM CSTFlash Flood WarningLIXSaint Bernard2 hr
Mar 12, 5:35 PM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana55 min
Mar 12, 5:45 PM CSTSevere Thunderstorm WarningLIXTangipahoa, Washington60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.